Topological Methods in Nonlinear Analysis

Completely squashable smooth ergodic cocycles over irrational rotations

Dalibor Volný

Full-text: Open access


Let $\alpha$ be an irrational number and the trasformation $$ Tx \mapsto x+\alpha\,{\rm mod}\,1, \quad x\in [0,1), $$ represent an irrational rotation of the unit circle. We construct an ergodic and completely squashable smooth real extension, i.e. we find a real analytic or $k$ time continuously differentiable real function $F$ such that for every $\lambda\neq 0$ there exists a commutor $S_\lambda$ of $T$ such that $F\circ S_\lambda$ is $T$-cohomologous to $\lambda\varphi$ and the skew product $T_F(x,y) = (Tx, y+F(x))$ is ergodic.

Article information

Topol. Methods Nonlinear Anal., Volume 22, Number 2 (2003), 331-344.

First available in Project Euclid: 30 September 2016

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier


Volný, Dalibor. Completely squashable smooth ergodic cocycles over irrational rotations. Topol. Methods Nonlinear Anal. 22 (2003), no. 2, 331--344.

Export citation


  • J. Aaronson, An Introduction to Infinite Ergodic Theory, Mathematical Surveys and Monographs, 50 , Amer. Math. Soc., Providence, R.I, U.S. (1997). (Corrections page$\sim$aaro/book) \ref\key 2 ––––, The asymptotic distributional behaviour of transformations preserving infinite measures , J. Anal. Math., 39 (1981), 203–234 \ref\key 3 ––––, The intrinsic normalising constants of transformations preserving infinite measures , J. Anal. Math., 49 (1987), 239–270 \ref\key 4
  • J. Aaronson, M. Lemańczyk, C. Mauduit and H. Nakada, Koksma'a inequality and group extensions of Kronecker transformations , Algorithms, Fractals and Dynamics, Proceedings of the Hayashibara Forum '92, Okayama, Japan and the Kyoto symposium (Y. Takahashi, ed.), Plenum Publishing Company, New York (1995), 27–50 \ref\key 5
  • J. Aaronson, M.Lemańczyk and D. Volný, A cut salad of cocycles , Fund. Math., 158 , 99–119 (1998) \ref\key 6
  • L. Baggett, K. Merrill, Smooth cocycles for an irrational rotation , Israel J. Math., 79 (1992), 281–288 \ref\key 7
  • P. Billingsley, Ergodic Theory and Information, Wiley (1965) \ref\key 8
  • A. B. Hajian, Y. Ito and S. Kakutani, Invariant measures and orbits of dissipative transformations , Adv. Math., 9 (1972), 52–65 \ref\key 9
  • J. Kwiatkowski, M. Lemańczyk, D. Rudolph, Weak isomorphisms of measure-preserving diffeomorphisms , Israel J. Math., 80 (1992), 33–64 \ref\key10 ––––, A class of real cocycles having an analytic coboundary modification , Israel J. Math., 87 (1994), 337–360
  • \ref \key 11 P. Liardet and D. Volný, Sums of continuous and differenctiable functions in dynamical systems , Israel J. Math., 98 , 29–60 (1997) \ref\key 12
  • K. Schmidt, Cocycles of Ergodic Transformation Groups, Lect. Notes in Math., 1 , Mac Millan Co. of India(1977) \ref \key 13
  • D. Volný, Constructions of smooth and analytic cocycles over irrational circle rotations , Comment. Math. Univ. Carolin., 36 , 745–764 (1995)